Nebraska, 2023

Hail in Nebraska, March 30, 2023

March 30, 2023 · NWS GID · 2 events in 2 counties and zones

An isolated supercell developed over Gosper and Dawson Counties on the evening of March 30th, between 6PM and 7PM local time. The supercell increased in intensity and split as it moved northeast near the Custer and Buffalo County line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An isolated supercell developed over Gosper and Dawson Counties on the evening of March 30th, between 6PM and 7PM local time. The supercell increased in intensity and split as it moved northeast near the Custer and Buffalo County line. The right split produced sub-severe hail over northern Buffalo County between 7PM and 8PM before weakening. The left split continued northeast and increased in intensity such that hail up to two inches in diameter was reported in Valley County. The severe storm exited Valley County by 8:30PM local time. There are no known impacts from this storm as it occurred before the start of the primary growing season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 30, 5:25 PM CST, 54 minutes earlier.

Area forecast discussion, Mar 30, 5:25 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
625 PM CDT Thu Mar 30 2023

...Aviation Update...

.DISCUSSION...(This evening through Thursday)
Issued at 300 PM CDT Thu Mar 30 2023

Key Messages:

Tonight: Chance for thunderstorms for locations north of highway
30, with a chance for marginally severe storms northwest of the
Tri- Cities.

Friday: Gusty northwest winds of 20-30mph and gusts of 40-50mph
with a chance for rain and snow showers for locations along and
north of Interstate 80.

Weekend: Dry and warmer conditions will prevail with light winds.

Tonight.

A chance for marginally severe storms exist for locations
northwest of the Tri-Cities in the late evening to early overnight
hours. 12z CAM guidance shows thunderstorms firing north of the
warm front situated just to the northwest of the Tri-Cities. The
highest chances for storms will be around 7-11pm. Cape values are
expected to be around 500-1000 J/KG along with 0-3km shear values
of 30knots. Due to the elevated nature of the storms, tornado and
wind are not expected to be a significant threat, though any
stronger storms may bring down higher wind gusts. Marginally
severe hail is expected to be the main severe threat with hail up
to the size of quarters possible. Chances for storms will end by
midnight as a cold front begins to overtake the area.

Friday..

Temperatures will continue to fall behind a cold front with winds
increasing during the morning hours and into the evening hours.
Winds of 20-30mph with gusts of 40 - 50mph will be possible by mid
afternoon. RH values in Nebraska of 40 - 50% along with values of
30-40% across north central Kansas will limit fire danger
concerns despite the strong winds and dry fuels. Red Flag warnings
have been issued south of the forecast area where lower RH values
and high winds are expected. Fire headlines are not expected at
this time but it will be re-evaluated on the midnight shift.

Scattered snow and rain showers are possible on Friday along the
back side of the surface low, as the upper level low moves through
the area. Coverage of the showers is not expected to be
widespread as the track of the low keeps the highest probabilities
north of the area. Precipitation accumulations are not expected to
be high with a trace to only a few hundredths of precipitation
expected for the areas that see the most showers. The locations
with the highest chances at seeing snow will be north of
Interstate 80. Chances for rain and snow showers will come to an
end around sunset as daytime heating ends and reduces the
atmospheric instability.

Saturday through Monday...

Weak ridging will build into the area this weekend will lead to
temperatures in the 60s and 70s across the area on Saturday and
Sunday. Conditions are expected to remain dry with RH values of
20- 40%. Despite the lower RH values, fire weather risk is low due
to winds remaining light during the day.

Tuesday through Thursday...

The next impactful system will arrive Monday night into Tuesday
as a deep trough moves over the western U.S. The current track of
the system as indicated by the GEFS and ECMWF Ensemble keep the
precipitation north of the area, with the dry slot of the system
moving across the area. As the system moves out of the area on
Wednesday, northwest winds are expected to keep the area cool on
Wednesday and Thursday.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 556 PM CDT Thu Mar 30 2023

Wind is the main concern in this period. South winds remain gusty
this evening before tapering off late tonight into Friday morning.
Even with gusty surface winds, LLWS will be possible through the
early morning hours. Then northwest winds pick up again as a cold
front moves through on Friday.

Thunderstorms should stay largely north and west of the terminals.
They may come close to the EAR vicinity, but not enough confidence
to include.

Marginal MVFR ceilings are possible at times (both tonight and
again tomorrow afternoon).

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Davis
AVIATION...Mangels
Hazardous weather outlook, Mar 30, 2:03 PM CST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
303 PM CDT Thu Mar 30 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
312015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
303 PM CDT Thu Mar 30 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A few isolated strong to severe thunderstorms will be possible
this evening, mainly after 7 PM and north of Highway 30 in
Nebraska. The primary severe weather threats will be hail to
around the size of quarters and wind gusts to 60 MPH.

South winds of 30 to 35 MPH with gusts of 40 to 50 MPH are
expected through the mid-evening hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday afternoon and evening should see northwest winds of 30 to
40 MPH with gusts of 45 to 50 MPH.

Although relative humidity values will be a bit too high to
warrant a fire weather headline on Friday, caution should be
exercised around anything that could start a fire as strong winds
and dry vegetation could help any fires that spark to spread
quickly. Additional fire weather concerns are anticipated during
the afternoon and early evening hours over the weekend and into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening north of Highway
30.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Davis

In the hours before

Special weather statement, Mar 30, 6:04 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
704 PM CDT Thu Mar 30 2023

NEZ060-061-310030-
Buffalo NE-Dawson NE-
704 PM CDT Thu Mar 30 2023

...A strong thunderstorm will impact portions of northwestern Buffalo
and northeastern Dawson Counties through 730 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sumner, or 14 miles northeast of Lexington, moving northeast at 40
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Miller around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 9962 4105 9913 4104 9911 4075 9945
      4089 9970
TIME...MOT...LOC 0004Z 220DEG 36KT 4088 9949

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Mangels

The radar

The Grand Island radar (KUEX), 104 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Buffalo

When
March 30, 6:19 PM CST
Where
Buffalo County, Miller
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.930, -99.380

Hail, Valley

When
March 30, 6:45 PM CST to 7:05 PM CST
Where
Valley County, 1.7 mi WSW of Arcadia to 0.68 mi ESE of (Odx)sharp Fld Ord
Measured
2 in hail
Reported by
COOP Observer
Coordinates
41.420, -99.160

Hail ranging in size from quarters to two inches in diameter was reported near and along this path from near Arcadia to Ord.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084184, 1084188.